Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 24, 2003, 11:45 PM EDT for Frederick County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 11:45 PM EDT (03:45 UTC)
- Expired
- May 25, 2003, 3:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 250346
FFWLWX
MDC021-250745-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 PM EDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
* UNTIL 345 AM EDT.
* AT 1145 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
OVER MUCH OF FREDERICK COUNTY...MOVING SLOWLY EAST. RADAR
INDICATES THAT AROUND 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN
OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE
THROUGH 345 AM EDT.
AT 1145 PM...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
WITH MANY ROADS CLOSED IN FREDERICK COUNTY.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...
FREDERICK...GREEN VALLEY...NEW MARKET...THURMONT AND WALKERSVILLE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3939 7762 3926 7742 3936 7716 3943 7721
3972 7730 3971 7747
$$
MANNING2 follow-up statements
000 WGUS71 KLWX 250503 FFSLWX MDC021-250745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 104 AM EDT SUN MAY 25 2003 ...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY MARYLAND UNTIL 345 AM EDT... AT 101 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD MOVED EAST TO EXTREME EASTERN FREDERICK COUNTY. THIS AREA OF PRECIPITATION CONTINUES TO MOVE SLOWLY TO THE EAST. SMALL CREEKS AND STREAMS WERE REPORTED OUT OF THEIR BANKS NEAR THE CITY OF FREDERICK BY LAW ENFORCEMENT OFFICIALS. AROUND 2 INCHES OF RAINFALL HAS OCCURRED...WITH ADDITIONAL RAINFALL AROUND 1/10 TO 1/4 INCH POSSIBLE. AS THE HEAVY RAINFALL CONTINUES TO MOVE EAST...WATER LEVELS WILL BEGIN TO RECEDE. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HIGH WATER INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...BRUNSWICK... FREDERICK...GREEN VALLEY...NEW MARKET AND WALKERSVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
000 WGUS71 KLWX 250749 FFSLWX MDC021-250815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 347 AM EDT SUN MAY 25 2003 ...FLASH FLOOD WARNING FOR FREDERICK COUNTY HAS EXPIRED... AT 345 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT PRODUCED EARLIER FLASH FLOODING HAS MOVED EAST OF FREDERICK COUNTY...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. SOME STANDING HIGH WATER OR MINOR POOR DRAINAGE FLOODING IS POSSIBLE THROUGH EARLY THIS MORNING. BE ALERT FOR QUICK RISES ON THE MONOCACY RIVER TO NEAR BANKFULL LATER TODAY. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:45 PM EDT, 1 hour earlier.
Area forecast discussion, May 24, 10:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 PM EDT SAT MAY 24 2003 SHRA/TSRA STILL ARND. WILL UPDATE ALL ZONES FROM DC NORTHWARD TO INCLUDE PRECIP MENTION. RADAR IS DOWN. PART ON ORDER...BUT SYSTEM WILL LIKELY BE OUT OF SERVICE THROUGH AT LEAST SUNDAY MORNING. RDH PREV DISC... ----------------------------------------------------------- CONVECTION OVR NWRN ZONES REFUSING TO DIE. SFC HTG IN THE W THIS AFTN PROVIDED ENOUGH INSTAB TO GENERATE SHRA/TSRA ALG STNRY FNT. 18Z GFS ALSO SHOWING SOME WEAK S/W ENERGY PASSING THROUGH THIS EVENING...HELPING TO KEEP ACTIVITY GOING. ORIENTATION OF ECHOES IS A LTL DISCOMFORTING. CELLS ARE TRAINING NELY. WILL HAVE TO MONITOR FOR FLOODING. STREAMS ARE HIGH AND THE SOIL IS MOIST. HOPEFULLY WITH LOSS OF DAYTIME HTG THINGS WILL BEGIN TO SIMMER DOWN. WILL EXTENDED EVENING POPS A LTL LONGER WHERE RAINS ARE STILL FALLING. GFS ALSO HINTS AT SOME REDEVELOPMENT OF ACTIVITY SERN ZONES IN THE MORNING. WILL REMOVE MENTION OF AFTN TIMING THERE...BUT WILL LET MID SHIFT DECIDE IF HIER POPS ARE NEEDED. ALLS QUIET ON THE MARINE SIDE. AIRPORTS LIKELY TO EXPERIENCE VSBY REDUCTIONS OVERNIGHT DUE TO FOG. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 24, 10:30 AM EDT, 13 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-250900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:10 AM EDT | Flash Flood Warning | LWX | Carroll | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.